Illinois, 2022

Tornadoes and Flooding in Illinois, April 30, 2022

April 30, 2022 · NWS LOT · 20 events in 10 counties and zones

Scattered severe thunderstorms moved across northern Illinois on April 30th producing three tornadoes, large hail, localized wind damage and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across northern Illinois on April 30th producing three tornadoes, large hail, localized wind damage and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 30, 2:10 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 30, 2:10 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
310 PM CDT Sat Apr 30 2022

.SHORT TERM...
Issued at 308 PM CDT Sat Apr 30 2022

Through Sunday night...

A tornado watch was recently issued for much of my northern IL
counties, with the exception of Lake and Cook in far northeastern
IL. The watch will run through 8 pm this evening.

Increasingly diffluent upper level flow associated with the exit
region of a mid/upper level jet max continues to overspread the
northward shifting warm sector early this afternoon. This is
noted by the recent uptick in thunderstorm development across
western parts of the area. Severe concerns with these storms over
the next few hours will be hail and possible tornadoes,
especially with any storms that are able to root themselves near
the surface warm front, where increasingly backed surface flow
(hence higher effective helicity) resides. However, the main
negating factor to the overall tornado threat continues to be the
extensive stratus deck that has overspread much of northern IL,
and is limiting further destabilization. This may limit the
overall tornado threat, especially with northeastward extent into
the Chicago metro area. Nevertheless, we will need to continue
monitoring the storms as the strongest ones will be capable of
producing some hail. Damaging winds will also become possible with
the stronger storms amalgamate into clusters as they migrate
eastward late this afternoon. Expect the storms to end from west
east early this evening.

Sunday will be a cooler and breezy day as the occluded surface low
gradually fills as it shifts into the upper Great Lakes. Expect
highs mainly in the 50s.

KJB

&&

.LONG TERM...
Issued at 159 PM CDT Sat Apr 30 2022

Monday through Saturday...

Following what will be a rather quiet Sunday, there will be no
shortage of rain chances next week with a couple of more storm
systems on the horizon. Monday will begin on a tame note with just
some mostly cloudy skies and morning lows in the 40's. Temperatures
will climb into the upper 50's and 60's by the mid-afternoon with
the help of some height rises aloft. Meanwhile, a negatively tilted
trough will move through the Plains and into the Midwest through the
day on Monday. As the trough propagates into the Midwest late
Monday, it's forecast to lose out on a good amount of it's amplitude
resulting in the associated surface Low steadily weakening as it too
inches into the Midwest Monday night. However, the near-storm
environment remains as such that a few thunderstorms still appear
likely, some of which could be on the stronger side. The rain will
arrive Monday evening as shower pop up along the system's warm front
and will continue through most of Tuesday. The greatest chance for
seeing a few thunderstorms will occur Tuesday afternoon and evening
as the Low pressure center passes through the CWA. The greatest
potential for a couple of stronger thunderstorms appears to exist
south of I-80, but this could very easily change as any little shift
in the storm's track. Additionally, if the storm's center were to
pass through the CWA as guidance currently suggests, highs on
Tuesday will range from the lower 50's in the northern CWA to the
upper 60's further south.

Wednesday will feature a pretty good deal of sunshine, something we
will not be seeing much of next week. We'll be getting some
sufficient, but brief, dry air advection aloft with higher pressure
setting in from the northwest. Despite the sunshine and drier air,
cool northerly winds will have us finding ourselves in the upper
50's and lower 60's once again on Wednesday afternoon. Cloud cover
will build through the latter part of Wednesday as more moisture is
advected in on the lee side of an enclosing trough. This trough will
provide us with our second storm system of the week come Thursday.
The forecast for the this system has changed quite a bit since this
time yesterday. Whereas the upper level trough was originally slated
to be progress through the lower Midwest dragging the surface Low
well to our south through the lower Missouri and Ohio Valleys, now
guidance has the trough moving through the heart of the Midwest
bringing the surface low pressure center much closer to the CWA. An
incredibly saturated profile will result in widespread rainfall on
the northern flank of the storm. However, no instability means the
rain will be purely stratiform in nature and shouldn't amount to
anything more than light to moderate showers. The rain will arrive
as early as early Thursday morning and last through roughly the
first half of Friday. Highs for the latter half of the week will
remain fairly steady with upper 50's and lower 60's in the forecast.
This includes on Saturday when we will finally see some more
sunshine and primarily dry conditions to kick off the weekend.

Doom

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for the terminals...
*Thunderstorms developing and moving through the terminals this
 afternoon/evening

*Breezy south-southeasterly winds turn southwesterly behind the
 storms

*MVFR ceilings build in early Sunday morning and linger through
 the end of the period

Thunderstorms are expected to develop across northeastern Illinois
this afternoon as a surface low moves across the upper midwest and
drags a cold front through the area this evening. At the moment
VFR conditions are being observed at the terminals with pockets of
clearing developing in the cloud deck. This clearing is working to
destabilize the atmosphere which should allow storms to begin to
develop in the next hour or two, with storms forecast to reach
RFD around 20z and the Chicago terminals around 21z. Some of these
storms could be severe with strong winds, large hail, and
possibly a couple of tornadoes. Guidance suggests that storms
should clear the terminals within 3 to 4 hours, however; a second
line of showers is expected to trail the main line with the
possibility of a few lightning strikes within this line as it
moves through. Showers and storms are forecast to clear the
terminals around 02z this evening.

Outside of the storms, south-southeasterly winds will be breezy
this afternoon with gusts upwards of 25 to 30 kts. Winds will
turn southwesterly behind the front this evening with slightly
lower gusts around 20 kts which will persist through the remainder
of the TAF period. While most of the night will have VFR
conditions, ceilings will begin to lower to MVFR during the
predawn hours on Sunday as the surface low passes just north of
the area. The MVFR ceilings are expected to linger throughout the
day on Sunday.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Wilmette Harbor to Michigan City IN until
     9 PM Saturday.

     Small Craft Advisory...Winthrop Harbor to Wilmette Harbor until
     1 AM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 30, 1:29 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
229 PM CDT Sat Apr 30 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
229 PM CDT Sat Apr 30 2022 /329 PM EDT Sat Apr 30 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to 1.5 inches.
     Limited damaging wind risk...up to 70 mph.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Thunderstorms are expected to develop across northwest Illinois
to the I-39 corridor after 2 P.M. and move eastward into
northeast
Illinois and northwest Indiana through the afternoon and early
evening.
Severe weather is possible, with a threat for damaging hail,
severe winds, and a few tornadoes. Some localized flooding is
possible too, mainly in poorer drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday and Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 40 mph.

LMZ740>745-011930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
229 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to 1.5 inches.
     Limited thunderstorm wind gust risk...up to 60 knots.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.

Doom

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 4 flood, 3 tornado. Local standard time, as filed.

Hail, Grundy

When
April 30, 3:03 PM CST to 3:04 PM CST
Where
Grundy County, Mazon
Measured
1 in hail
Reported by
Social Media
Coordinates
41.240, -88.420

Thunderstorm Wind, Will

When
April 30, 3:19 PM CST to 3:21 PM CST
Where
Will County, 2.3 mi W of Plainfield to 1.15 mi NW of Plainfield
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.630, -88.245

A large area of straight line wind damage occurred near 135th Street, west of Route 59. Several tree limbs 6 to 10 inches in diameter were blown down near the intersection of 135th Street and Meadow Lane. A large section of siding was ripped off the south side of a house on Meadow Lane, just south of 135th Street. Two large trees were blown down on 135th Street, about a third of a mile west of Meadow Lane. A sod farm irrigation pivot was blown into fences and yards, damaging the fences along the west side of Meadow Lane. A private weather station measured a gust to 65 mph at this location. Between Meadow Lane and Van Dyke Road, along 135th Street, multiple tree limbs were blown down; an 8 inch diameter pine tree was snapped halfway up the trunk; fence panels were damaged and trampolines were flipped. The damage was consistent with wind speeds estimated to 75 mph.

Flood, Du Page

When
April 30, 3:30 PM CST to 5:30 PM CST
Where
Du Page County, 1.61 mi WNW of Butterfield to 1.55 mi WNW of Butterfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.851, -88.078

A photo showed flood waters several inches deep on Lambert Road near McCreey Avenue.

Flood, Du Page

When
April 30, 3:30 PM CST to 5:30 PM CST
Where
Du Page County, 1.41 mi NNW of Butterfield to 1.39 mi NNW of Butterfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.860, -88.057

Minor flooding was reported near Roosevelt Road and Nicoll Way.

Tornado, Du Page

When
April 30, 3:44 PM CST to 3:47 PM CST
Where
Du Page County, 1.51 mi N of Westmont to 0.32 mi SE of Oak Brook
Rating
EF0
Path length
1.9 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
41.822, -87.975

A tornado with peak winds to 75 mph touched down just west of the Hilton Hotel and Willow Crest Golf Club, where an outbuilding had its roof removed. The tornado moved northeast, crossing Route 83 near Route 34 and then moved across Central Park where a light post was blown down. The tornado lifted just east of Jorie Boulevard. Tree limbs were snapped and a few trees were uprooted along the path of this tornado.

Flood, Cook

When
April 30, 4:00 PM CST to 5:30 PM CST
Where
Cook County, 0.98 mi NW of Broadview to 0.9 mi NW of Broadview
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.870, -87.864

Video showed several inches of standing water on Lexington Street, near 25th Avenue.

Hail, Winnebago

When
April 30, 4:12 PM CST to 4:13 PM CST
Where
Winnebago County, 1.02 mi W of (Rfd) Rockford Airport
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -89.120

Thunderstorm Wind, Cook

When
April 30, 4:15 PM CST
Where
Cook County, North Riverside
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.850, -87.820

A photo showed a large tree that was uprooted.

Hail, Winnebago

When
April 30, 4:17 PM CST to 4:19 PM CST
Where
Winnebago County, 1 mi S of (Rfd) Rockford Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
42.185, -89.100

Thunderstorm Wind, Winnebago

When
April 30, 4:25 PM CST to 4:27 PM CST
Where
Winnebago County, 1.29 mi S of Rockford to 1.17 mi S of Rockford
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.252, -89.077

After reviewing drone footage and radar data, it was determined that a narrow swath of straight line winds between 70 and 80 mph occurred near the intersection of 9th Street and Broadway Street southeast of downtown Rockford. These winds caused the loss of a roof to a building south of Broadway which subsequently resulted in the collapse of the west and south facing walls. Roofing material from this building was blown in a north and northeast direction. Several utility poles and trees were snapped along 9th Street, with additional minor roof damage noted in the vicinity. The damage orientation was consistent with a divergent area of southerly straight line winds.

Hail, Ogle

When
April 30, 4:30 PM CST to 4:31 PM CST
Where
Ogle County, 0.51 mi W of Davis Junction
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -89.110

Tornado, Boone

When
April 30, 4:54 PM CST to 4:55 PM CST
Where
Boone County, 0.6 mi W of Candlewick Lake to 0.44 mi NNW of Candlewick Lake
Rating
EF0
Path length
0.5 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
42.352, -88.872

A tornado with peak winds of 80 mph touched down just west of Candlewick Lake, near the intersection of Candlewick Drive and Briar Cliff Street. Several softwood trees were uprooted and snapped at the start of the path and laid in a convergent pattern. The tornado continued northeast across Candlewick Lake, where several floating docks were thrown across the lake. The tornado lifted as it reached the eastern side of the lake.

Hail, La Salle

When
April 30, 4:56 PM CST to 4:57 PM CST
Where
La Salle County, 0.8 mi SSW of Grand Ridge
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.219, -88.834

Hail, Boone

When
April 30, 4:59 PM CST to 5:01 PM CST
Where
Boone County, Irene
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
42.170, -88.900

Quarter to ping pong ball size hail was reported.

Tornado, Boone

When
April 30, 5:07 PM CST to 5:08 PM CST
Where
Boone County, 3.35 mi ENE of Blaine to 3.47 mi ENE of Blaine
Rating
EFU
Path length
0.12 mi
Path width
30 yd
Reported by
Public
Coordinates
42.474, -88.743

Based on two photos, a brief tornado touched down in a field just northeast of the intersection of Coon Trail and Capron Roads. No damage was reported.

Hail, Boone

When
April 30, 5:14 PM CST to 5:15 PM CST
Where
Boone County, 1.38 mi N of Belvidere
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -88.850

Flood, Boone

When
April 30, 5:30 PM CST to 8:00 PM CST
Where
Boone County, 0.21 mi NE of Poplar Grove to 0.75 mi ENE of Poplar Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.372, -88.827

Standing water 2 to 3 inches deep was reported over Route 173 near Poplar Grove.

Thunderstorm Wind, Du Page

When
April 30, 6:13 PM CST
Where
Du Page County, West Chicago
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.880, -88.200

Tree limbs 3 inches in diameter were blown down.

Hail, Livingston

When
April 30, 6:25 PM CST to 6:26 PM CST
Where
Livingston County, Chatsworth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.750, -88.290

Hail ranged from pea to quarter size.

Hail, Ford

When
April 30, 6:33 PM CST to 6:35 PM CST
Where
Ford County, Piper City
Measured
1 in hail
Reported by
Social Media
Coordinates
40.750, -88.180

A photo shared on social media showed nickel to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014556, 1015459, 1015437, 1015438, 1015443, 1015439, 1014560, 1014566, 1014563, 1014591, 1014569, 1015445, 1014571, 1014573, 1017792, 1014580, 1014589, 1014586, 1014583, 1014584.